Illinois, 2013

Flash Flooding and Flooding in Illinois, June 26 to 27, 2013

June 26 to 27, 2013 · NWS LOT · 16 events in 4 counties and zones

A band of heavy rain set up over far northeastern Illinois during the early morning of June 26th dropping heavy rain across the area. 15 inches in Cary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A band of heavy rain set up over far northeastern Illinois during the early morning of June 26th dropping heavy rain across the area. The highest measured rainfall this event was 6.15 inches in Cary. Several sites measured more than four inches of rain in Cook, McHenry, and Lake counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 2:13 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 2:13 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 AM CDT WED JUN 26 2013

.DISCUSSION...
308 AM CDT

THE LATEST IN A SERIES OF WEAK SHORTWAVES IN QUASI-ZONAL SOUTHERN
STREAM FLOW HAS BEEN SUPPORTING WIDESPREAD CONVECTION AS IT MOVES
TOWARD THE AREA EARLY THIS MORNING.  GRADUALLY OVER THE NEXT TWO
DAYS THE LARGE SCALE PATTERN WILL BE AMPLIFYING INTO A BROAD
ANTICYCLONE ACROSS THE WESTERN CONUS AND A DEEPENING LONGWAVE TROUGH
OVER THE EASTERN STATES.  THE WARM HUMID CONDITIONS OF RECENT DAYS
WILL BE REPLACED BY COOL HUMID CONDITIONS BY THE WEEKEND...WHICH
THEN WILL PERSIST INTO NEXT WEEK.

FIRST QUESTION CONCERNS PRECIPITATION TRENDS FOR TODAY.  AT 08Z THE
EXISTING AREAS OF CONVECTION ACROSS NORTHEAST IOWA INTO NORTHERN
ILLINOIS WERE LOCATED ALONG FAVORABLE GRADIENTS OF MOISTURE
TRANSPORT ON THE LEADING EDGE OF THE LOW LEVEL JET...AND UNDER A
WEAK SHORTWAVE DEPICTED IN THE RAP MODEL AND VWP OBS AT 850 AND 700
MB.  THIS ACTIVITY SHOULD BE MOVING ACROSS NORTHEASTERN ILLINOIS
DURING THE PREDAWN HOURS BUT THEN BEGINNING TO WEAKEN AS THE
LLJ VEERS AND ADJUSTS ITS FOCUS MORE TOWARD CENTRAL AND SOUTHERN
ILLINOIS.

IF THIS ACTIVITY DOES DISSIPATE AS EXPECTED TOWARD MORNING...THE
PROSPECTS OF REDEVELOPMENT TODAY ARE SOMEWHAT UNCERTAIN DESPITE
MODEL QPF SOLUTIONS TO THE CONTRARY.  LINGERING MORNING SHOWERS AND
THEN SCATTERED TSRA LATER ARE DEFINITELY NOT OUT OF THE QUESTION
LOCALLY BUT THE MORE FAVORABLE AREAS OF MOISTURE ADVECTION AND STEEP
MID LEVEL LAPSE RATES ARE FARTHER SOUTH TOWARD CENTRAL ILLINOIS AND
FARTHER NORTH ALONG THE WI/MN STATE LINE.

DESPITE THE APPROACH OF A SURFACE/850 FRONTAL ZONE...THE UPPER LEVEL
WAVES APPEAR TO BE SOMEWHAT OUT OF SYNC AND MORE
PROGRESSIVE...LEAVING THE LOWER LEVEL FEATURES UNDER AREAS OF RISING
HEIGHTS ALOFT.  IN THE 0530Z SPC DAY 1 OUTLOOK THE SLIGHT RISK
EXTENDS NORTHWEST TOWARD MSP AND THEN WELL SOUTH AND EAST THROUGH
THE TENNESSEE AND OHIO VALLEYS.  WOULD NOT BE SURPRISED TO SEE THIS
SPLIT IN LATER UPDATES...WITH THE THUMB TO OUR NORTHWEST SEPARATED
FROM THE AREA TO OUR SOUTH.  BUT THAT WOULD BE CUTTING IT PRETTY
FINE GIVEN THE OVERALL UNCERTAINTY WITH THIS SITUATION.

LONG STORY SHORT...FOR TODAY THE PLAN WILL BE TO LOWER POPS INTO THE
CHANCE CATEGORY BY AFTERNOON FOR MOST OF THE AREA BUT KEEP IN MIND
THE PWATS APPROACHING TWO INCHES AND THEREFORE MAINTAIN THE FLASH
FLOOD WATCH AND THE MENTION OF TSRA.

AFTER TODAY THE SITUATION BECOMES ONLY SLIGHTLY MORE CLEAR BUT OF
SEEMINGLY LESSER IMPACT.

AMPLIFICATION OF THE LARGE SCALE FLOW WILL BEGIN TO INFLUENCE THE
LOCAL AREA BY TONIGHT INTO THURSDAY AFTER THE SURFACE TROUGH PUSHES
THROUGH THE AREA AND WINDS AT ALL LEVELS TURN TO THE NORTHWEST.  LOW
LEVEL WARMTH AND HUMIDITY DO NOT REALLY DEPART UNTIL FRIDAY WHEN THE
EXPANDING EASTERN TROUGH PUSHES THE UPPER JET SOUTH OF THE AREA AND
USHERS IN SLIGHTLY DRIER BUT MILDER AIR.

WITH ONLY MARGINAL LAPSE RATES AND HEIGHTS ALOFT CONTINUING TO
INCREASE...NEITHER THURSDAY NOR FRIDAY LOOK PARTICULARLY FAVORABLE
FOR WIDESPREAD PRECIPITATION.  AS MENTIONED IN AN EARLIER
DISCUSSION...IT WOULD NOT TAKE MUCH OF A SHORTWAVE IN THE UPPER FLOW
TO SUPPORT AN AFTERNOON SHOWER...SO WILL CONTINUE TO CARRY SLIGHT
CHANCE POPS ON BOTH DAYS.

BY THE WEEKEND THE CONVECTIVE INSTABILITY APPEARS TO HAVE
DECREASED...BUT THE PRESENCE OF BOTH A SURFACE AND UPPER LEVEL
TROUGH DROPPING SOUTH ACROSS THE AREA WILL STILL SUPPORT LARGE SCALE
LIFT...PRIMARILY TO THE SOUTH ON SUNDAY.  PRECIP CHANCES FINALLY
DECREASE BY EARLY NEXT WEEK AS THE SURFACE AND UPPER SUPPORT
DIMINISH...BUT UNSEASONABLY COOL AIR REMAINS IN PLACE WITH CONTINUED
NORTH TO NORTHEASTERLY WINDS.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* TSRA LATE TONIGHT/EARLY WEDNESDAY MORNING.

* HEAVY RAIN AND MVFR VSBY LIKELY WITH THE TSRA.

* ADDITIONAL ROUND OF TSRA PSBL WEDNESDAY AFTERNOON.

* LAKE BREEZE PSBL WEDNESDAY AFTERNOON WITH WINDS BCMG E.

JEE

//DISCUSSION...UPDATED 06Z...

HIGH PRESSURE OVER THE SE US REMAINS IN PLACE WHILE A LOW OVER THE
NORTHEASTERN PLAINS SLIDES THROUGH THE WESTERN GREAT LAKES LATER
TODAY. CONVECTION IS CURRENTLY ON THE RADAR IN NORTHEAST IA AND
EAST CENTRAL IL/SOUTHERN IN. THE CONVECTION TO THE SOUTH SHOULD
REMAIN SOUTH OF THE TERMINALS. THE STORMS OVER IA ON THE OTHER
HAND SHOULD CONTINUE EASTWARD BEFORE BEGINNING TO MOVE TOWARD THE
SOUTHEAST. SCATTERED CONVECTION HAS ALSO BLOSSOMED AT THE NOSE OF
THE LOW LEVEL JET IN NORTHWEST IL AND SHOULD CONTINUE TO SEE MORE
SCATTERED CONVECTION. LASTLY...HAVE SEEN A FEW CELLS PULSE UP AND
THEN PULSE DOWN ARND DPA SO MOVED THE TEMPO FOR THUNDER UP BY AN
HOUR AT DPA.

AS FAR AS THE TAFS ARE CONCERNED...FEELING MUCH MORE CONFIDENT IN
TS IMPACTING THE TERMINALS BEFORE SUNRISE. KEPT A 2 HOUR WINDOW IN
THE TAFS SINCE STILL NOT HIGHLY CONFIDENT IN WHEN THE TS WILL MAKE
IT TO THE TERMINALS. ALSO KEPT A PERIOD OF RAIN BEHIND THE
THUNDERSTORMS AS THE IA CONVECTION SHOULD CONSOLIDATE AND HAVE A
REGION OF RAIN SHOWERS BEHIND IT. ODDS ARE THE RAIN WILL END
SOONER THAN INDICATED IN THE TAFS.

SOUTH WINDS ARND 10 KT ARE EXPECTED TOMORROW...WITH A LAKE BREEZE
DEVELOPING IN THE AFTN. THINKING THE WIND SHIFT WILL BE SIMILAR TO
YESTERDAY WITH A BRIEF PERIOD OF DUE EAST WINDS AND A MUCH LONGER
PERIOD OF SE WINDS BEHIND THE LAKE BREEZE. THE LAKE BREEZE SHOULD
MAKE IT THROUGH ALL OF THE EASTERN TERMINALS.

THE LOW/TROUGH MOVES THROUGH TOMORROW WITH YET ANOTHER ROUND OF
TSRA EXPECTED. THINKING TS IS PSBL AT RFD ARND 19Z AND THEN
REACHING ORD BY 21Z. THE COMBINED FORCING OF THE TROUGH AND LAKE
BREEZE COULD LEAD TO SOME VERY HEAVY RAINFALL AND MVFR VSBY. STILL
NOT VERY CONFIDENT IN TIMING AND COVERAGE OF TS THIS AFTERNOON SO
LEFT VCTS IN THE TAFS. WINDS WILL TURN NW TO W BEHIND THE TROUGH
AND SKIES WILL BEGIN TO CLEAR OUT LATE IN THE EVENING.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* MEDIUM-HIGH CONFIDENCE IN TSRA TONIGHT...MEDIUM CONFIDENCE WITH
  TIMING.

* MEDIUM-LOW CONFIDENCE IN HOW MUCH AND HOW LONG RAIN WILL PERSIST
  BEHIND THE THUNDERSTORMS.

* MEDIUM CONFIDENCE IN COVERAGE AND TIMING OF TSRA WEDNESDAY
  AFTERNOON.

* MEDIUM CONFIDENCE IN TIMING OF LAKE BREEZE AND WINDS MAY BE MORE
  SE THAN FORECAST BEHIND THE LAKE BREEZE.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

JEE

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...

THURSDAY AND FRIDAY...GENERALLY VFR OUTSIDE OF COUPLE OF BRIEF PERIODS
OF THUNDERSTORMS.

SATURDAY THROUGH MONDAY...GENERALLY VFR. A COUPLE OF BRIEF PERIODS
OF SHOWERS.

ED F

&&

.MARINE...
150 AM CDT

ELONGATED SFC LOW PRESSURE TROUGH OVER THE MID-UPPER MISSOURI
VALLEY WILL MOVE SLOWLY EAST TODAY...WITH VARYING MODEL FORECASTS
DEVELOPING A WEAK SURFACE LOW PRESSURE WAVE IN THE VICINITY OF
NORTHERN IL/IND OR SOUTHERN LAKE MICHIGAN BY THIS EVENING. SOUTH
TO SOUTHEAST WINDS SHOULD DIMINISH IN SPEED AS THE GRADIENT
WEAKENS WITH THE APPROACH OF THE TROUGH THIS AFTERNOON...WITH LAKE
BREEZE ESPECIALLY ALONG THE WESTERN SHORE. THUNDERSTORMS WILL BE
POSSIBLE ESPECIALLY OVER THE SOUTHERN HALF OF THE LAKE...WHICH MAY
RESULT IN SOME LOCALLY STRONGER WINDS. WINDS MAY BECOME SOMEWHAT
VARIABLE AT 10 KT OR LESS TONIGHT AS THE SURFACE TROUGH/COLD FRONT
MOVE SLOWLY ACROSS THE LAKE...EVENTUALLY TAKING ON A WEST-
NORTHWEST DIRECTION THURSDAY AS THE TROUGH MOVES OFF TO THE EAST.
SPEEDS SHOULD REMAIN GENERALLY LIGHT HOWEVER...WITH A RELATIVELY
WEAK GRADIENT INTO FRIDAY.

WEAK HIGH PRESSURE RIDGING WILL DEVELOP SOUTHEAST ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS INTO THE WEEKEND...WHILE THE LOW
PRESSURE WAVE EVENTUALLY DEEPENS EAST OF THE LAKES. THIS WILL
MAINTAIN A PROLONGED PERIOD OF NORTH-NORTHWEST FLOW ACROSS LAKE
MICHIGAN...THOUGH AGAIN WITH SPEEDS GENERALLY 15 KT OR LESS THROUGH
THE PERIOD.

OTHERWISE...IN THE NEAR TERM SOME PATCHY DENSE FOG WILL LINGER
ACROSS THE NORTHERN PART OF THE LAKE THIS MORNING.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 7 PM WEDNESDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7
     PM WEDNESDAY.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 26, 4:19 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
519 AM CDT WED JUN 26 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
271030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
519 AM CDT WED JUN 26 2013 /619 AM EDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
    HEAVY RAIN AND FLASH FLOODING
    FREQUENT CLOUD TO GROUND LIGHTNING.
    HAIL TO THE SIZE OF QUARTERS.
    WINDS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

   EARLY THIS MORNING THE HEAVIEST RAINFALL WILL BE ACROSS FAR
   NORTHERN ILLINOIS...BUT THE FOCUS WILL GRADUALLY SHIFT SOUTH
   AS THE DAY PROGRESSES. NEW DEVELOPMENT THIS AFTERNOON AND
   EVENING ALSO WOULD HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
   ALONG WITH LARGE HAIL AND STRONG WINDS...BUT THE TIMING AND
   EXTENT OF THIS ACTIVITY IS LESS CERTAIN AT THIS TIME.

  DISCUSSION:

   CONVECTIVE ACTIVITY OVER AND UPSTREAM OF THE AREA EARLY THIS
   MORNING IS EXPECTED TO DECREASE IN COVERAGE AND INTENSITY
   FAIRLY SOON AFTER SUNRISE...THOUGH A FEW SHOWERS COULD LINGER
   INTO MID MORNING. ANY OF THE STORMS THIS MORNING...OR NEW
   STORMS THAT MAY DEVELOP THIS AFTERNOON OR EVENING...WOULD HAVE
   THE POTENTIAL TO GENERATE HEAVY RAINFALL RATES THAT COULD
   RESULT IN FLASH FLOODING. HAIL AND STRONG WINDS ALSO ARE A
   POSSIBILITY...BUT MORE LIKELY TOWARD LATE AFTERNOON OR EVENING
   IF NEW STORMS DO MANAGE TO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL PERIODIC BUT LESSER CHANCES FOR THUNDERSTORMS THURSDAY
AND FRIDAY.

RUNOFF FROM THUNDERSTORMS AND HEAVY RAIN THIS WEEK COULD PRODUCE
SIGNIFICANT RISES ON AREA RIVERS OVER THE NEXT THREE DAYS. THE
FOX...ROCK...DES PLAINES...ILLINOIS...AND PECATONICA ARE FORECAST
TO APPROACH OR EXCEED FLOOD OR ACTION STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE DAY TO REPORT HEAVY RAINFALL OR
ANY SEVERE WEATHER THAT MAY OCCUR.

&&

LMZ740>745-271030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
519 AM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...AND THERE IS A
CONTINUED CHANCE OF THUNDERSTORMS LATER TODAY AND TONIGHT. SOME
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS IN EXCESS OF 30
KT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH FRIDAY...WITH LESSER CHANCES THIS WEEKEND INTO EARLY NEXT
WEEK.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-271030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
519 AM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY EARLY THIS MORNING ACROSS THE SOUTHERN
PORTION OF THE LAKE...AND THERE IS A CONTINUED CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME COULD PRODUCE
STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY AND
FRIDAY...WITH LESSER CHANCES THIS WEEKEND INTO EARLY NEXT WEEK.

&&

LENNING

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jun 25, 10:28 PM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1128 PM CDT TUE JUN 25 2013

ILZ033-039-260515-
FORD IL-IROQUOIS IL-
1128 PM CDT TUE JUN 25 2013

...SPECIAL WEATHER STATEMENT...

AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUCKLEY...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...HEAVY RAIN...AND CONTINUOUS CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  BUCKLEY...            CISSNA PARK...        CLAYTONVILLE...
  MILFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.  SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4050 8812 4069 8811 4075 8763 4049 8763
TIME...MOT...LOC 0428Z 270DEG 21KT 4062 8804

BMD
Special weather statement, Jun 25, 11:11 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1211 AM CDT WED JUN 26 2013

ILZ033-260545-
IROQUOIS IL-
1211 AM CDT WED JUN 26 2013

...SPECIAL WEATHER STATEMENT...

AT 1208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATSEKA TO CISSNA
PARK...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

CITIES AND TOWNS AFFECTED...
  CISSNA PARK...        ASHKUM...             BUCKLEY...
  ONARGA...             GILMAN...             CLAYTONVILLE...
  WATSEKA...            MILFORD...            STOCKLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL
COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4094 8752 4051 8753 4051 8809 4088 8810
TIME...MOT...LOC 0511Z 281DEG 16KT 4080 8784 4071 8781
          4057 8785

BMD
Special weather statement, Jun 26, 1:53 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 AM CDT WED JUN 26 2013

ILZ004-005-260830-
BOONE IL-MCHENRY IL-
253 AM CDT WED JUN 26 2013

...SPECIAL WEATHER STATEMENT...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MARENGO...MOVING NORTHEAST
AT 20 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

CITIES AND TOWNS AFFECTED...
  MARENGO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4243 8860 4217 8847 4215 8885 4220 8889
TIME...MOT...LOC 0753Z 245DEG 19KT 4220 8876

BMD
Local storm report, Jun 26, 3:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
453 AM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/26/2013  M1.17 INCH       COOK               IL   PUBLIC

            RAINFALL IN THE LAST HOUR.

&&

BN

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Cook

When
June 26, 4:20 AM CST to June 27, 4:00 AM CST
Where
Cook County, 0.68 mi N of Dunhurst to 0.3 mi NNW of Dunhurst
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.140, -87.930

Wheeling Road was flooded and closed between Hintz Road and Dundee Road.

Flash Flood, Lake

When
June 26, 4:39 AM CST to June 27, 4:00 AM CST
Where
Lake County, 0.66 mi SW of Barrington to 0.54 mi SSW of Barrington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.162, -88.137

Route 14 was flooded and closed between Route 59 and Lake Cook Road.

Flash Flood, McHenry

When
June 26, 4:59 AM CST to June 27, 4:00 AM CST
Where
McHenry County, 2.04 mi N of Terre Cotta to 2.12 mi S of Mc Henry
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.309, -88.278

Entire roads were covered with three to four inches of flowing water. Some areas were impassable on Route 31 south of McHenry.

Flash Flood, Cook

When
June 26, 5:25 AM CST to June 27, 4:00 AM CST
Where
Cook County, 0.91 mi NW of (Nbu)glenview Nas to 0.93 mi NW of (Nbu)glenview Nas
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.090, -87.832

Shermer Road was flooded and closed at West Lake Avenue.

Flash Flood, Cook

When
June 26, 5:57 AM CST to June 27, 4:00 AM CST
Where
Cook County, 0.28 mi N of Edgebrook to 0.31 mi SSW of Edgebrook
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.004, -87.750

The Edens Expressway was closed between Pratt Avenue and Montrose Avenue.

Flash Flood, Lake

When
June 26, 6:03 AM CST to June 27, 4:00 AM CST
Where
Lake County, 0.82 mi WSW of Forest Lake to 0.76 mi SW of Forest Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.264, -87.864

Route 41 Was flooded and closed at Gage Lane.

Flash Flood, Lake

When
June 26, 6:11 AM CST to June 27, 4:00 AM CST
Where
Lake County, 3.3 mi SE of Williams Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.194, -88.187

Route 22 was flooded and closed at Kelsey Avenue.

Flash Flood, Cook

When
June 26, 6:18 AM CST to June 27, 4:00 AM CST
Where
Cook County, 0.38 mi ENE of Cumberland to 0.46 mi E of Cumberland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.051, -87.913

Wolf Road was flooded and closed at Highway 58.

Flash Flood, Cook

When
June 26, 6:30 AM CST to June 27, 4:00 AM CST
Where
Cook County, 0.7 mi SW of West Glenview to 0.59 mi NNW of Niles
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.042, -87.808

Demster Street was flooded and closed between Harlem Avenue and Waukegan Road.

Flash Flood, Cook

When
June 26, 6:47 AM CST to June 27, 4:00 AM CST
Where
Cook County, 1.8 mi ENE of Deering to 1.81 mi ENE of Deering
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.942, -87.639

The on ramp from Belmont Avenue to northbound Lake Shore Drive was flooded and closed.

Flash Flood, Cook

When
June 26, 8:14 AM CST to June 27, 4:00 AM CST
Where
Cook County, 0.59 mi NW of Bay Colony to 0.39 mi WNW of Bay Colony
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.055, -87.889

Golf Road was flooded and closed between River Road and the Tri-State Tollway.

Flood, Winnebago

When
June 26, 8:18 AM CST to 11:00 AM CST
Where
Winnebago County, 2.52 mi SE of East Rockford to 2.57 mi SE of East Rockford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.229, -89.029

Standing water 4 to 6 inches deep was reported at the intersection of American Road and Alpine Road.

Flash Flood, Lake

When
June 26, 8:43 AM CST to June 27, 4:00 AM CST
Where
Lake County, 1.45 mi ENE of Barrington to 1.56 mi ENE of Barrington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.176, -88.103

Cuba Road was flooded and closed at Ela Road.

Flood, Winnebago

When
June 26, 8:45 AM CST to 11:00 AM CST
Where
Winnebago County, 1.42 mi NNW of Camp Grant to 1.37 mi NNW of Camp Grant
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.238, -89.093

Approximately six inches of standing water was reported at the intersection of Harrison Avenue and Olsen Street.

Flash Flood, McHenry

When
June 26, 8:55 AM CST to June 27, 4:00 AM CST
Where
McHenry County, 1.94 mi NE of Crystal Lake to 2 mi NE of Crystal Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.249, -88.302

Route 176 was flooded and closed at Knaack Boulevard.

Flash Flood, Cook

When
June 26, 9:40 AM CST to June 27, 4:00 AM CST
Where
Cook County, 0.98 mi NE of Dunhurst to 1.04 mi NE of Dunhurst
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.140, -87.916

Wolf Road was flooded and closed at Dundee Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465237, 465262, 465264, 465265, 465275, 465294, 465300, 465313, 465321, 465326, 465328, 465349, 465329, 465361, 465331, 465336.